Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 115, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 10, 2017, 10:20 PM EDT for Saint Joseph County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 10:20 PM EDT (02:20 UTC)
- Expired
- Aug 10, 2017, 10:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted.
136
WUUS53 KIWX 110220
SVRIWX
INC141-110300-
/O.NEW.KIWX.SV.W.0115.170811T0220Z-170811T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1020 PM EDT THU AUG 10 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
St. Joseph County in north central Indiana...
* Until 1100 PM EDT
* At 1020 PM EDT, a severe thunderstorm was located near New
Carlisle, or 9 miles west of South Bend, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
South Bend, Mishawaka, Georgetown, Granger, Gulivoire Park,
Osceola, New Carlisle, Roseland, Indian Village, Chain-o-lakes,
Crumstown, Woodland, Lydick and Wyatt.
This includes Interstate 80 in Indiana between mile markers 63 and
64, near mile marker 67, and between mile markers 69 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4175 8650 4174 8606 4148 8606 4160 8649
4165 8649 4165 8651
TIME...MOT...LOC 0220Z 279DEG 30KT 4167 8646
HAIL...0.75IN
WIND...60MPH
$$
PBM2 follow-up statements
985
WWUS53 KIWX 110237
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1037 PM EDT THU AUG 10 2017
INC141-110300-
/O.CON.KIWX.SV.W.0115.000000T0000Z-170811T0300Z/
St. Joseph IN-
1037 PM EDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR NORTHEASTERN ST. JOSEPH COUNTY...
At 1036 PM EDT, a severe thunderstorm was located over South Bend,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
South Bend, Mishawaka, Georgetown, Granger, Gulivoire Park, Osceola,
Roseland, Indian Village, Wyatt and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4173 8631 4174 8606 4148 8606 4160 8639
4165 8641 4167 8640
TIME...MOT...LOC 0236Z 279DEG 30KT 4165 8627
HAIL...0.75IN
WIND...60MPH
$$
PBM578
WWUS53 KIWX 110245
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1045 PM EDT THU AUG 10 2017
INC141-110255-
/O.CAN.KIWX.SV.W.0115.000000T0000Z-170811T0300Z/
St. Joseph IN-
1045 PM EDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. JOSEPH COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4173 8631 4174 8606 4148 8606 4160 8639
4165 8641 4167 8640
TIME...MOT...LOC 0244Z 279DEG 30KT 4164 8617
$$
PBMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:03 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 10, 8:03 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 803 PM EDT Thu Aug 10 2017 .SYNOPSIS... Issued at 803 PM EDT Thu Aug 10 2017 A cold front will move through the region overnight into Friday with chances for showers and perhaps a few thunderstorms. The best chances will be across northeast Indiana and northwest Ohio Friday afternoon. Partly to mostly cloudy skies otherwise with morning lows in the lower to middle 60s and highs in the upper 70s to lower 80s on Friday. Drier and cooler conditions then return this weekend into early next week. && .SHORT TERM...(This Evening through Friday) Issued at 223 PM EDT Thu Aug 10 2017 The main focus into tonight and Friday will be on rain/thunder chances as a seasonably strong closed low tracks east into the Northern Great Lakes forcing a cold front into the local area. Convective initiation is expected near this frontal boundary across nrn IL/srn WI late this afternoon on the nose of a 50 kt mid level speed max. This weak DCVA/forcing and fold over of leading low level theta-e gradient (within a 25-30 kt LLJ) overspreads nw IN/sw Lower MI this evening into the early overnight. This may be enough to allow the upstream line of showers/thunder to survive ese into these areas 01-05z. Raised PoPs and added thunder but not much of a severe threat (SPC has a marginal risk for hail/wind in LaPorte/Berrien counties) expected as activity outruns better support/shear and boundary layer cools. A few lingering showers could continue near this outflow into the rest of the area later tonight. The main cold front and trailing low amplitude shortwave energy ejecting east out of the Rockies/High Plains will swing through from west to east tomorrow bringing continued chances for isolated- scattered showers in the morning mainly along/south of US 24. Low level moisture immediately along the front not all that impressive for August (sfc dewpoints low-mid 60s), but sufficient to generate up to near 1000 j/kg of MLCAPE Friday afternoon under cool cyclonic flow aloft. This is dependent on cloud cover but may be enough to trigger a few thunderstorms by Friday afternoon into ne IN/sc Lower MI/nw OH. Any updrafts will likely have 30-40 knots of deep layer shear to work with, though cloud contamination/meager lapse rates/weak convergence near boundary should limit the severe risk to an isolated strong storm at best. && .LONG TERM...(Friday Night through Thursday) Issued at 223 PM EDT Thu Aug 10 2017 A return to below normal temperatures, low humidity, and mainly dry conditions will be the story this weekend into early next week as drier air filters in post-frontal. There will be a series of lower amplitude/sheared shortwaves to move through in wnw flow aloft Saturday through Monday. Each wave could bring some occasional cloudiness and non-zero rain chances, though chances in any one period appear too low for a mention given timing difference in model guidance and lacking moisture. Dry with some warming then toward the middle of next week as upper level ridging overspreads. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 800 PM EDT Thu Aug 10 2017 VFR conditions anticipated through the forecast period. Stabilizing boundary layer through evening with a favor for southeastward redevelopment, if much, should greatly limit TSRA coverage into north central Indiana. As such VCTS mention should remain sufficient at KSBN and further dwindling to VCSH into northeast IN/KFWA overnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 10, 2:33 PM EDT, 7 hours 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 233 PM EDT Thu Aug 10 2017 INZ005>009-015>018-022>027-032>034-MIZ079>081-OHZ001-002-004-005-015- 016-024-025-111845- Elkhart-Lagrange-Steuben-Noble-De Kalb-Fulton IN-Kosciusko-Whitley- Allen IN-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 233 PM EDT Thu Aug 10 2017 This hazardous weather outlook is for portions of northern Indiana... southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-111845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 233 PM EDT Thu Aug 10 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms this evening. An isolated strong storm with small hail and wind gusts in excess of 40 mph will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-MIZ077-111845- La Porte-Berrien- 233 PM EDT Thu Aug 10 2017 /133 PM CDT Thu Aug 10 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms this evening. An isolated strong storm with small hail and wind gusts in excess of 40 mph will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous swim conditions are possible at Lake Michigan beaches Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ004-012>014-020-MIZ078-111845- St. Joseph IN-Starke-Pulaski-Marshall-White-Cass MI- 233 PM EDT Thu Aug 10 2017 /133 PM CDT Thu Aug 10 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms this evening into the early overnight. Strong to severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Aug 10, 10:10 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1010 PM EDT THU AUG 10 2017
INZ003-004-MIZ077-110245-
La Porte-St. Joseph-Berrien-
1010 PM EDT THU AUG 10 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTHEASTERN BERRIEN COUNTIES...
At 1010 PM EDT/910 PM CDT/, a strong thunderstorm was located over
New Carlisle, or 11 miles southwest of Buchanan, moving east at 35
mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
South Bend, Georgetown, Gulivoire Park, Granger, New Carlisle,
Roseland, Bertrand, Galien, Indian Village, Byron, Hudson Lake,
Chain-o-lakes, Crumstown, Rolling Prarie and Lydick.
This includes Interstate 80 in Indiana between mile markers 57 and
78.
LAT...LON 4180 8658 4179 8622 4176 8623 4176 8621
4155 8622 4164 8664
TIME...MOT...LOC 0210Z 279DEG 30KT 4170 8650
PBMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 10:10 PM EDT | Special Weather Statement | IWX | Saint Joseph | 35 min |
| Aug 11, 12:05 AM EDT | Special Weather Statement | IWX | Pulaski | 40 min |
| Aug 11, 10:54 AM EDT | Beach Hazards Statement | IWX | 36 hr | |
| Aug 11, 10:54 AM EDT | Small Craft Advisory | IWX | 36 hr | |
| Aug 11, 1:29 PM EDT | Special Weather Statement | IWX | Jay | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.